Main Forums > Someone I Care About Has HIV

PrEP Question - Truvada

(1/1)

jchamp7176:
Hi All,

This week I began taking Truvada daily for PrEP purposes. 

There was a great deal of discussion at the clinic (I am enrolled in a study) about side effects, but lipodystrophy did not come up.  My partner is positive, so I am familiar with the concept, but did not think to ask about it until a poz friend mentioned it to me yesterday.

Is this a potential side effect for folks on PrEP?  Also, is lipodystrophy reversible?


Thanks much.

 

Ann:
Hi J, welcome to the forums.

I'm moved your thread out of the Off Topic forum. OT is ONLY for subjects that have nothing to do with hiv.

Since you have an hiv positive partner, I have moved it into the Someone I Care About forum.

Ann

Ann:
Truvada is a med that is two drugs in one pill.

The two drugs are tenofovir and emtricitabine. Neither one of these drugs are known for lipo issues and that's probably why the subject never came up.

Lipo is sometimes reversible, sometimes not. It depends on very many factors. I don't really see the point in going into the various factors when Truvada is not known for causing lipo.

You might be interested in reading this article about a PrEP study:

Young Gay Menís PrEP Study Shows Feasibility and Challenges


A small study of pre-exposure prophylaxis (PrEP) among young gay men in Chicago was able with some struggle to recruit willing participants, but it found there was a marked discrepancy between their reported and their actual adherence to the medication, aidsmap reports. The studyís findings echo recent disappointing results from the VOICE trial among African women, which was unable to design PrEP modalities appealing enough to lead to high adherence among that population.

Publishing their results of their placebo-controlled study in the Journal of Acquired Immune Deficiency Syndromes, researchers studied 58 gay men, most of them African American, Hispanic or mixed race, between the ages of 18 and 22 who had all reported unprotected anal intercourse during the past year. They divided the men into three study groups: One received once-daily Truvada (tenofovir/emtricitabine); a second received a placebo; and a third received neither medication nor placebo, but, like the other groups, attended a clinic each month where they could receive safer-sex counseling in addition to health monitoring. All participants received a group-based behavioral intervention.

According to self-reports, participants adhered to PrEP at a rate of 72 percent for the first two months of the study and at 80 percent in the subsequent four months. Drug-level monitoring contradicted this assertion: Adherence began at about 50 to 60 percent in the first three months of the study and then declined to 20 percent at the six-month point. Due to the fact that the drug-level test could only detect the medication taken during the previous 48 hours, however, it is feasible that participants took PrEP intermittently and that the screens could have failed to detect total usage.

The study authors concluded that their results show that it is feasible to establish a study of gay youth taking PrEP and that group interventions given with counseling and HIV testing found high acceptance among the participants. However, their data draw into question how to better design such a study to encourage high adherence to PrEP.

To read the aidsmap story, click here.

Ann

Miss Philicia:

--- Quote from: Ann on March 22, 2013, 02:30:12 PM ---Neither one of these drugs are known for lipo issues and that's probably why the subject never came up.

--- End quote ---

Actually that's not true -- body shape changes/lipo are indeed listed as a possible side effect for viread. However, it's commonly viewed as have the lesser potential to cause this issue in the NRTI class, hence why it's used the most.

So I'd say to the OP that's "likely" but possible, which is why one shouldn't use these medications unless necessary. As far as if lipo issues are reversible I would answer "no" because it's one you have it it's basically a mitochondrial dysfunction. IIRC -atrophy is medically diagnosed in stages or grades, and I think there are four, four being the most severe. Perhaps the lowest level could be seen as reversible but fat loss past that no.

I'd still probably not worry about this issue with this medication, but it's still better to know.

Ann:

--- Quote from: Miss Philicia on March 22, 2013, 03:17:34 PM ---Actually that's not true -- body shape changes/lipo are indeed listed as a possible side effect for viread. However, it's commonly viewed as have the lesser potential to cause this issue in the NRTI class, hence why it's used the most.


--- End quote ---

I fully agree. That's why I didn't say they do NOT EVER cause lipo issues, I said they're not known to cause them. What I meant was as opposed to, say, AZT or Crixivan, which were most definitely well-known to cause lipo issues.

I could have been more clear on that point. Apologies.


--- Quote from: Miss Philicia on March 22, 2013, 03:17:34 PM ---
So I'd say to the OP that's "likely" but possible, which is why one shouldn't use these medications unless necessary.


--- End quote ---

You meant - that's not "likely" but possible - yes?


--- Quote from: Miss Philicia on March 22, 2013, 03:17:34 PM ---
I'd still probably not worry about this issue with this medication, but it's still better to know.


--- End quote ---

I wouldn't worry about it either. (Lipo and Truvada.) I'm on Truvada and I don't worry about lipo at all.

If anything, I'd worry about the more-common kidney issues associated with Truvada if I were in a PrEP study, but presumably this was one of the issues covered in the discussion on side-effects the OP had at the study clinic.

Navigation

[0] Message Index

Go to full version